Georgia, 2007

Lightning Strike in Georgia, September 13, 2007

September 13, 2007 · NWS FFC · 1 event in 1 county or zone

A weak cold front was located across central Georgia. rich tropical moisture was flowing into the region from the Gulf as Hurricane Humberto moved near the upper Texas coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak cold front was located across central Georgia. Meanwhile...rich tropical moisture was flowing into the region from the Gulf as Hurricane Humberto moved near the upper Texas coast. This resulted in the development of numerous showers and thunderstorms across central and north Georgia during the afternoon. While none of these reached severe limits, they did produce frequent cloud-to-ground lightning and locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 13, 9:51 AM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 13, 9:51 AM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1051 AM EDT THU SEP 13 2007

.UPDATE...

FORECAST LOOKS ON TRACK FOR THE MOST PART RIGHT NOW AND THUS NO
UPDATE PLANNED. WEAK BOUNDARY STRETCHED ACROSS THE AREA WILL
PROVIDE FOCUS FOR CONVECTION THIS AFTERNOON...BUT NOT EXPECTING
TOO MUCH COVERAGE FOR TODAY AS BEST MOISTURE STILL ASSOCIATED WITH
HUMBERTO TO THE SOUTHWEST. REMNANTS WILL BE WORKING THIS WAY LATE
TONIGHT AND INTO TOMORROW AND WILL BE INTERACTING WITH THE WEAK
BOUNDARY...ENHANCING THE QPF. BUT FOR TODAY...FORECAST LOOKS GOOD
AT THIS POINT.

&&

.PREV DISCUSSION... /ISSUED 520 AM EDT THU SEP 13 2007/

SHORT TERM /TODAY THROUGH SATURDAY/...
A WEAK SURFACE BOUNDARY REMAINS STALLED ACROSS NORTH CENTRAL
GA...SOMEWHERE JUST NORTH OF A LA GRANGE TO ATHENS LINE. AREAS
SOUTH OF THIS LINE WILL HAVE THE GREATER RAIN CHANCES...ALTHO
SCATTERED IN NATURE AS THE UPPER LEVELS ARE LESS FAVORABLE AND
INSTABILITIES ARE WEAK TO MODERATE...WITH SBCAPES OF 800-1000 J/KG
AND MUCAPES PUSHING 1500 J/KG. MAIN CONCERN IS REMNANTS OF
TROPICAL STORM HUMBERTO ADVECTING THIS WAY THURSDAY NIGHT AND
FRIDAY. GFS INITIALIZED BEST AND IS THE PREFERRED SOLUTION. THE
GFS TAKES THE ASSOCIATED SURFACE LOW INTO NORTH AND CENTRAL AL BY
FRIDAY AFTERNOON...WITH DEEP TROPICAL MOISTURE AND THE HIGHER
QPFS TRACKING MAINLY ACROSS NORTH AL INTO CENTRAL TN. LOOKS LIKE
THE NORTHERN THIRD OF GA WILL CATCH THE HIGHER QPF TOTALS WITH 1
TO 2 INCHES POSSIBLE FRIDAY-FRIDAY NIGHT...MAINLY NORTH OF A
CARROLLTON TO ATHENS LINE WITH AREAS SOUTH GENERALLY LESS THAN AN
INCH. INSTABILITIES REMAIN RATHER WEAK THO...BUT ADDED FORCING
FROM THE ASSOCIATED UPPER SHORTWAVE SHOULD BE SUFFICIENT TO
PRODUCE SCATTERED TSTMS...ALTHO NOT EXPECTING ANYTHING SEVERE AT
THIS TIME. APPEARS TO BE MAINLY A POTENTIAL HEAVY RAIN EVENT...SO
WILL HAVE TO MONITOR THE GA MOUNTAIN AREAS CLOSELY FOR POSSIBLE
FLASH FLOOD THREAT FRIDAY-FRIDAY NIGHT. A COLD FRONT IS STILL
PROGGED TO PUSH THROUGH THE OHIO VALLEY FRIDAY NIGHT AND INTO
NORTH GA BY EARLY SATURDAY. THE FRONT SHOULD PUSH DRIER/COOLER AIR
INTO THE FORECAST AREA ON SATURDAY...WITH CLEARING CONDITIONS
EXPECTED FOR SATURDAY AFTERNOON. AS FOR TEMPS...LEANED WARMER
TODAY...THEN COOLER ON FRIDAY WITH CLOUDS AND RAIN. MAV HIGHS
LOOKED A BIT COOL BEHIND THE FRONT ON SAT...SO TWEAK A DEGREE OR
TWO UPWARDS WITH INCREASING SUNSHINE AND DRIER AIR SPREADING
SOUTHWARD.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A DRY NORTHWEST FLOW ALOFT WILL DOMINATE THROUGH MONDAY...THEN
COULD SEE INCREASING CLOUDS AND SLIGHT RAIN CHANCES SOUTH TUESDAY
AND WEDNESDAY AS GFS SHOWS A TROPICAL WAVE MOVING ACROSS FL
TUESDAY-TUESDAY NIGHT AND INTO THE EASTERN GULF BY WEDNESDAY
AFTERNOON.

AVIATION...
MOISTURE RETURN IS A LITTLE SLOW IN DEVELOPING EARLY THIS MORNING...
AND SUBSEQUENTLY WIDESPREAD IFR CEILINGS AND VISIBILITIES ARE NOT
DEVELOPING AS EARLIER EXPECTED. THERE ARE SCATTERED AREAS OF MVFR
VISIBILITY WITH ISOLATED IFR VISIBILITIES...AND I EXPECT THIS TO
CONTINUE THROUGH 13Z TO 14Z. MOST AREAS SHOULD SEE AT LEAST A BRIEF
PERIOD OF MVFR VISIBILITY BETWEEN 11Z AND 14Z. NEXT BIG QUESTION IS
HOW EXTENSIVE ANY MVFR CEILINGS WILL BE WHEN THE CUMULUS FIELD
BEGINS DEVELOPING...ESPECIALLY BETWEEN 14Z AND 16Z WHERE WE
CURRENTLY HAVE FAIRLY WIDESPREAD MVFR CEILINGS FORECAST. FOR NOW I
AM INCLINED TO SCALE THE COVERAGE BACK TO SCATTERED TEMPO BROKEN
INSTEAD OF THE CURRENT PREVAILING BROKEN FORECAST WE HAVE GOING.

WITH THE STALLED FRONTAL BOUNDARY ACROSS THE AREA WINDS WILL ALSO BE
A LITTLE PROBLEMATIC THIS MORNING. IT LOOKS LIKE WINDS SHOULD STAY
LIGHT...LESS THAN 6 KTS...UNTIL AFTER 16Z. WIND DIRECTION WILL
LIKELY BE FAIRLY VARIABLE THROUGH THIS TIME PERIOD...BECOMING MORE
PREDOMINATELY EASTERLY ACROSS NORTH GEORGIA BY MIDDAY AND EVENTUALLY
SOUTHEAST TO SOUTH THIS AFTERNOON. ACROSS CENTRAL GEORGIA WINDS
SHOULD VARY FROM SOUTHWEST THROUGH SOUTHEAST.

ENOUGH MOISTURE AVAILABLE FOR SCATTERED CONVECTION THIS AFTERNOON...
EVEN AS FAR NORTH AS THE ATLANTA AND ATHENS TAF SITES. COVERAGE DOES
NOT LOOK TO BE EXTENSIVE ENOUGH FOR A TEMPO GROUP...SO I WILL LEAVE
THE MENTION OF THUNDER OUT OF THE TAFS FOR NOW...BUT THIS WILL HAVE
TO BE WATCHED CLOSELY ON A SITE BY SITE BASIS THROUGH THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          87  68  81  68  84 /  30  40  60  50  10
ATLANTA         86  70  81  67  83 /  30  50  70  50  10
BLAIRSVILLE     85  63  75  65  76 /  20  50  80  50  10
CARTERSVILLE    87  66  80  65  83 /  20  50  80  50   5
COLUMBUS        88  72  86  70  87 /  50  30  60  40  10
GAINESVILLE     86  68  78  66  80 /  20  50  80  50  10
MACON           88  71  87  71  88 /  50  30  60  40  20
ROME            89  68  81  68  84 /  20  50  80  50   5
PEACHTREE CITY  85  68  83  67  83 /  40  40  70  50  10
VIDALIA         87  72  88  73  89 /  60  30  50  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Sep 13, 5:20 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 AM EDT THU SEP 13 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
620 AM EDT THU SEP 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL GEORGIA THIS
AFTERNOON AND THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS
ARE POSSIBLE ACROSS NORTH GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
AN OLD FRONTAL BOUNDARY REMAINED STALLED OVER NORTH AND CENTRAL
GEORGIA EARLY THIS MORNING. THIS FRONT SHOULD BEGIN LIFTING BACK
TO THE NORTH DURING THE DAY TODAY IN ADVANCE OF AN APPROACHING
STORM SYSTEM SWEEPING DOWN OUT OF THE PLAINS. MOISTURE FROM THE
REMAINS OF TROPICAL STORM HUMBERTO WILL BEGIN MOVING INTO THE
REGION OVERNIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE LIGHTNING.

.DISCUSSION...
THE MOIST AIRMASS OVER CENTRAL GEORGIA WILL SPREAD INTO NORTH
GEORGIA TODAY. THE ATMOSPHERE WILL BE MODERATELY UNSTABLE OVER
CENTRAL GEORGIA BY LATE THIS MORNING WITH CAPES IN THE 1000 TO
2000 RANGE. THIS AIRMASS WILL BE SPREADING NORTHWARD OVER NORTH
GEORGIA DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL
GEORGIA FRIDAY AND OVER CENTRAL GEORGIA SATURDAY. NO HAZARDOUS
WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. THERE IS A CHANCE OF
THUNDERSTORMS AREAWIDE AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

The radar

The Atlanta radar (KFFC), 21 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fulton

When
September 13, 1:50 PM EST
Where
Fulton County, 1 mi S of Fairburn
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.556, -84.580

The Georgia Department of Transportation reported that lightning struck a transformer on a power pole adjacent to interstate-85 near Fairburn. This resulted in the attached power line falling down on the interstate. All lanes of the interstate had to be closed while the line was repaired.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60048.